Alert archive / Mississippi / River Flood Warnings in 2018

River Flood Warning 38, NWS Jackson, MS

March 17, 2018Carroll County, Leflore County, Mississippi

NWS Jackson, MS issued this river flood warning at Mar 17, 2018, 8:49 AM CDT for Carroll County, Leflore County, Mississippi. It took effect at Mar 18, 2018, 1:00 AM CDT. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Mar 17, 2018, 8:49 AM CDT (13:49 UTC)
In effect from
Mar 18, 2018, 1:00 AM CDT
Expired
Mar 18, 2018, 10:00 PM CDT
In force
21 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
Minor

Counties Carroll County, MS, Leflore County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 157 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Yalobusha River at Whaley (YWGM6).

Action stage
20 ft
Minor stage
21 ft
Moderate stage
24 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

959 
WGUS44 KJAN 171349
FLWJAN
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON, MS
849 AM CDT Sat Mar 17 2018


...The National Weather Service in Jackson has issued a Flood Warning
for the following rivers in Mississippi... 

  Yalobusha At Whaley affecting Carroll and Leflore Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or walk through areas where water covers roadway! The 
water may be deeper than it appears. Remember...Turn around, don't 
drown!

Forecasts are based on rainfall that has occurred and that which is 
forecast to occur. Routine 24 hours of forecast rainfall is used for 
most sites.

Additional information is available at:  
https://water.weather.gov/ahps2/index.php?wfo=JAN

The next regularly scheduled update is expected tonight between 8 and
10 PM.

&&

MSC015-083-181949-
/O.NEW.KJAN.FL.W.0038.180318T0600Z-180319T0300Z/
/YWGM6.1.ER.180318T0600Z.180318T1200Z.180318T1500Z.NO/
849 AM CDT Sat Mar 17 2018

The National Weather Service in Jackson has issued a 

* Flood Warning for 
  The Yalobusha At Whaley
* from late tonight to Sunday evening.
* At 8:00 AM Saturday the stage was 20.1 feet.
* Minor flooding is forecast.
* Flood stage is 21.0 feet.
* Forecast...The river will rise above flood stage just after 
  midnight tonight and will continue to rise to near 21.1 feet 
  tomorrow morning.
* Impact...At 21.0 feet...Lowland flooding is occurring near the 
  river.

&&
 
              Flood    Observed        Forecast 7 AM      Crest
Location      Stg   Stg Day  Time   Sun   Mon   Tue Crest Time  Date

Yalobusha River
Whaley         21  20.1 Sat 08 AM  21.1  20.1  19.1  21.1 07 AM 03/18


&&


LAT...LON 3362 9015 3375 9015 3383 8989 3380 8984
      3368 9006 3354 9014             



$$
2 follow-up statements
989 
WGUS84 KJAN 180043
FLSJAN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON, MS
743 PM CDT Sat Mar 17 2018


...The Flood Warning continues for the following rivers in 
Mississippi...

  Yalobusha At Whaley affecting Carroll and Leflore Counties 
  Yazoo River At Yazoo City affecting Yazoo County 
  Big Sunflower River Near Anguilla affecting Sharkey County 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or walk through areas where water covers roadway! The 
water may be deeper than it appears. Remember...Turn around, don't 
drown!

Forecasts are based on rainfall that has occurred and that which is 
forecast to occur. Routine 24 hours of forecast rainfall is used for 
all rivers.

The next regularly scheduled update is expected between 8 and 10 AM.

&&

MSC015-083-190643-
/O.EXT.KJAN.FL.W.0038.180319T0000Z-180319T1200Z/
/YWGM6.1.ER.180319T0000Z.180319T0000Z.180319T0000Z.NO/
743 PM CDT Sat Mar 17 2018

...Flood Warning extended until Monday morning...

The Flood Warning continues for
  The Yalobusha At Whaley
* from Sunday evening to Monday morning.
* At  7:00 PM Saturday the stage was 20.1 feet.
* Flood stage is 21.0 feet.
* Forecast...The river is expected to fall until midnight and then 
  rise to near flood stage tomorrow evening.
* Impact...At 21.0 feet...Lowland flooding is occurring near the 
  river.

&&
 
              Flood    Observed        Forecast 7 AM      Crest
Location      Stg   Stg Day  Time   Sun   Mon   Tue Crest Time  Date

Yalobusha River
Whaley         21  20.1 Sat 07 PM  20.3  20.3  19.1  21.0 07 PM 03/18


&&


LAT...LON 3362 9015 3375 9015 3383 8989 3380 8984
      3368 9006 3354 9014             



$$

MSC163-190643-
/O.CON.KJAN.FL.W.0021.000000T0000Z-000000T0000Z/
/YZOM6.1.ER.180225T0904Z.180314T1800Z.000000T0000Z.NO/
743 PM CDT Sat Mar 17 2018


The Flood Warning continues for
  The Yazoo River At Yazoo City
* until further notice.
* At  7:00 PM Saturday the stage was 34.9 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 29.0 feet.
* Forecast...The river will continue falling slowly.


&&
 
              Flood    Observed        Forecast 7 AM      Crest
Location      Stg   Stg Day  Time   Sun   Mon   Tue Crest Time  Date

Lower Yazoo River 
Yazoo City     29  34.9 Sat 07 PM  34.8  34.5  34.0     Falling          


&&


LAT...LON 3262 9073 3285 9055 3302 9051 3301 9033
      3283 9042 3259 9062             



$$

MSC125-190643-
/O.CON.KJAN.FL.W.0019.000000T0000Z-180321T0000Z/
/ANGM6.1.ER.180225T0649Z.180303T1300Z.180320T1200Z.NO/
743 PM CDT Sat Mar 17 2018


The Flood Warning continues for
  The Big Sunflower River Near Anguilla
* until Tuesday evening.
* At  7:00 PM Saturday the stage was 45.5 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 45.0 feet.
* Forecast...The river will continue falling and will fall below 
  flood stage Tuesday morning.


&&
 
              Flood    Observed        Forecast 7 AM      Crest
Location      Stg   Stg Day  Time   Sun   Mon   Tue Crest Time  Date

Big Sunflower River 
Anguilla       45  45.5 Sat 07 PM  45.5  45.3  45.0     Falling          


&&


LAT...LON 3255 9079 3294 9084 3324 9081 3324 9064
      3293 9067 3262 9073             



$$
856 
WGUS84 KJAN 181337
FLSJAN
FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON, MS
837 AM CDT Sun Mar 18 2018


...The Flood Warning is cancelled for the following rivers 
in Mississippi...
 
  Yalobusha At Whaley affecting Carroll and Leflore Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive or walk through areas where water covers roadway! The 
water may be deeper than it appears. Remember...Turn around, don't 
drown!

Forecasts are based on rainfall that has occurred and that which is 
forecast to occur. Routine 24 hours of forecast rainfall is used for 
most sites.

Additional information is available at:  
https://water.weather.gov/ahps2/index.php?wfo=JAN

The next regularly scheduled update is expected tonight between 8 and
10 PM.

&&

MSC015-083-181407-
/O.CAN.KJAN.FL.W.0038.000000T0000Z-180319T1200Z/
/YWGM6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
837 AM CDT Sun Mar 18 2018

The Flood Warning is cancelled for
  The Yalobusha At Whaley.
* At 8:00 AM Sunday the stage was 19.1 feet.
* Flood stage is 21.0 feet.
* Forecast...The river crested below flood stage at 20.4 feet.

&&
 
              Flood    Observed        Forecast 7 AM      Crest
Location      Stg   Stg Day  Time   Mon   Tue   Wed Crest Time  Date

Yalobusha River
Whaley         21  19.1 Sun 08 AM  18.7  18.2  17.4     Falling


&&


LAT...LON 3362 9015 3375 9015 3383 8989 3380 8984
      3368 9006 3354 9014             



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this river flood warning went out at Mar 17, 6:03 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 17, 6:03 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
603 AM CDT Sat Mar 17 2018

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:
MVFR/IFR conditions prevail across most of the region this morning
due to low ceilings and at a few terminals reduced visibility.
MVFR/IFR ceilings are expected to persist through much of the
morning at most sites, with slow improvement through the day to
MVFR and then VFR during the afternoon. Ongoing visibility
reductions should improve by mid-morning. Scattered SHRA will
occur through the morning across S/E MS, then scattered SHRA or
TSRA are possible at terminals in the southern quadrant of the
area by the afternoon and early evening. Another round of low
stratus are expected later on tonight mainly over the southern
half of the area, with categorical reductions most likely after
midnight. SHRA/TSRA will likely increase from the west again
after midnight and through Sunday morning. /DL/

&&

.DISCUSSION...
Today and tonight: A mid level shortwave along the MO/IA border
this early morning will continue to dampen as it moves eastward
today. Consequently, the associated surface low will weaken with
time and the associated cold front will begin to stall. Though the
front will hang up just northwest of the forecast area through
much of the day, a drop off in deep layer moisture is expected
well southward through the morning. As this occurs, the ongoing
light shower activity will decrease from NW to SE with time
through the morning. By this afternoon, forcing will remain
limited, so convection will be primarily diurnal in nature, mostly
tapering off with the loss of daytime insolation this evening. It
should also be limited to mainly south of I-20, where the more
moisture- rich environment will exist. Assuming we see healthy
breaks in the low stratus deck currently enveloping the area,
temperatures should soar to near 80/low 80s today given the
unseasonably high low level heights forecast and continued WAA.

After a lull during the early evening, convection will increase
again overnight into Sunday morning as isentropic ascent begins to
overspread the region and a few ripples of mid level vorticity
propagate eastward. In particular, high res guidance is hinting
at the development of a west-east oriented band of showers and
storms near the quasi-stationary front which will sag southward
toward the US 82 corridor overnight. /DL/

Sunday through Friday: Amplified mid level pattern at the beginning
of the period looks to break down somewhat as a series of shortwaves
move through then amplify again by the end of the period. During the
day Sunday, a stalled boundary will be present over the northern
portions. Though low level wind fields are weak, the best
forcing/ascent will occur along the boundary where the best coverage
of convection will occur. Daytime heating will increase
CAPE/instability where combined with deep layer shear of 50-60 knots
some vigorous convection looks to get going. Weak low level winds
may limit tornado potential, but large hail and damaging wind will
be in play. While best combination of shear/instability will occur
over the south, lack of a focus will limit overall coverage there.

As the mid level cold core moves into the central Plains Sunday
night, better wind fields will aid in better convective coverage.
Instability/shear will remain substantial enough to continue
severe threat for a good portion of the night, but does look to
diminish toward dawn Monday. This will be temporary as the cold
front moves into eastern portions during peak heating Monday
afternoon, severe storms will again be possible.

Though cooler air will be building into the area Tuesday, a passing
mid level shortwave will bring cloud cover and a few showers to the
area.

Flow pattern begins to amplify by Wednesday with ridging to our
west. Surface high pressure ridge will settle over the forecast area
and aid in good radiational cooling conditions again for Tuesday
night and Wednesday night. Mid 30s appear possible over the eastern
portions where concerns for frost will occur again./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       82  61  76  62 /  16  42  63  62
Meridian      82  61  75  62 /  27  26  71  65
Vicksburg     82  62  75  63 /  11  50  62  59
Hattiesburg   80  63  77  64 /  45  30  61  51
Natchez       82  64  77  65 /  24  41  63  46
Greenville    79  56  67  58 /   8  33  65  65
Greenwood     79  57  69  60 /  10  37  56  73

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/26
Hazardous weather outlook, Mar 17, 4:22 AM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
422 AM CDT Sat Mar 17 2018

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
180930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
422 AM CDT Sat Mar 17 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Severe thunderstorms capable of producing damaging wind gusts, large
hail, and tornadoes are possible Sunday and Monday.

(www.weather.gov/images/jan/graphicast/image1.png)

Multiple rounds of showers and thunderstorms will be possible Sunday
and Monday, which may result in flash flooding or additional river
flooding across much of the area. Rainfall totals of 1 to 3 inches
are expected, with locally higher amounts.

(www.weather.gov/images/jan/graphicast/image2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Sunday
through Monday.

26

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:23 AM CDTRiver Flood WarningJANNeshoba4 days
Mar 17, 3:06 PM CDTSpecial Weather StatementJANLawrence24 min
Mar 17, 3:49 PM CDTSpecial Weather StatementJANMarion26 min
Mar 17, 4:18 PM CDTSpecial Weather StatementJANMarion42 min
Mar 17, 4:43 PM CDTSpecial Weather StatementJANForrest, Lamar47 min
Mar 17, 5:02 PM CDTSpecial Weather StatementJANMarion28 min
Mar 17, 5:08 PM CDTSevere Thunderstorm WarningJANLamar, Marion52 min
Mar 17, 5:15 PM CDTSpecial Weather StatementJANWilkinson45 min
Mar 17, 5:46 PM CDTSpecial Weather StatementJANForrest44 min

Nearby

River Flood Warnings in Mississippi, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.